co-codamol is a combination of paracetamol and codeine, and can be bought in low doses (up to 8 tablets) from a pharmacist without a prescription. However, taking too much can be dangerous. Taking too many tablets in a short time can cause liver damage, so it’s important to leave a gap between doses.
The drug works by blocking pain signals in the brain and central nervous system, but it also causes other side effects including slow breathing and constipation. It takes up to an hour for it to start working, and the effects last for about 5 hours. It can be addictive and cause withdrawal symptoms in people who use it long-term.
The Connection Between Co-Codamol and Stomach Ulcers
It’s recommended that you try other types of painkillers before using co-codamol, such as ibuprofen and aspirin, especially if you have stomach ulcers or severe heart, kidney or liver problems. However, if your doctor thinks that other painkillers are not suitable for you they may prescribe co-codamol. It’s not suitable for pregnant women and can cause breathing problems in newborn babies. Small amounts of the codeine in co-codamol pass into breast milk, so it’s not recommended for breastfeeding mothers.
If someone is abusing co-codamol they may be spending less and less time looking after themselves and neglecting their responsibilities and relationships as they focus on sourcing the medication. They may be experiencing withdrawal side effects such as anxiety, insomnia and irritability. They should seek help to stop using this drug before the side effects get worse. At Priory, we offer a range of holistic programmes that can help with withdrawal from co-codamol and other drugs or alcohol addiction.